FosamaxÂ® after Total Knee Replacement Builds Bone around the New ImplantDoctors are looking for a way to prevent bone fractures after total knee replacement (TKR) surgery. Researchers in Taiwan may have found the answer. It may have to do with low bone density, which is problem for aging adults. And the same group is most likely to need a joint replacement.
Many studies have shown that bone density drops even more after hip or knee replacement. It shows up as early as one month after the surgery and often lasts for years. Alendronate, known to most patients as FosamaxÂ®, has been used with good results for osteoporosis and fractures related to this disease. Now it's been shown to boost bone density around the knee after a joint replacement.
Researchers studied two groups of women who were getting a TKR. The study group took a daily dose of FosamaxÂ® for six months. The control group did not. The study group had a significant increase in bone mineral density in the bones on either side of the knee implant. Their bone density increased 10 percent. The control group lost bone in the same area. They lost about 14 percent of their bone density. The greatest changes took place in the first six months for both groups.
All the patients got the same knee implant with cement. Everyone had the same rehab program. Except for the FosamaxÂ®, the researchers treated and followed the two groups exactly the same. Bone mineral density was measured at one, six, and 12 months. A special imaging machine called dual energy X-ray absorptiometry (DEXA) was used to take the measurements.
This is the first study to show the effects of FosamaxÂ® after TKR. The long-term effects of taking this drug after joint replacement are unknown. The short-term effects are significant enough to make it worth finding out what happens with long-term use. Researchers are also looking for the best doses to use and when to use the drug.
Ching-Jen Wang, MD, et al. The Effect of Alendronate on Bone Mineral Density in the Distal Part of the Femur and Proximal Part of the Tibia after Total Knee Arthroplasty. In The Journal of Bone and Joint Surgery. November 2003. Vol. 85-A. No. 11. Pp. 2121-2126.
|*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.|
|All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.|